The Question: What can you really expect to happen to your body, brain and hormones when you stop taking oral contraception?
The Answer: For most women, the answer is not a whole lot.
If you’ve decided to go off the pill to start a family or for any other reason, don’t let Internet horror stories about the possible barrage of hormonal side effects — acne, mood swings, weight gain, erratic periods — scare you.
Typically, a woman’s period will return to normal within a few cycles, and her hormones will quickly return to their pre-pill levels.
“You’re always going to hear anecdotal stories,” Dr. Alyssa Dweck, a practicing OB/GYN and assistant clinical professor at Mount Sinai School of Medicine in New York City, told The Huffington Post. “But most women can pretty much count on getting a return to what their periods were like before the pill, rather than getting really bad side effects to going off the pill.”
Many women take birth control to regulate issues like heavy periods or acne, and they’ll likely find those things return as well. “If you went on the pill in the first place to regulate symptoms of hormone imbalance, those imbalances may return after you go off the pill and cause fertility issues,” Dweck said.
Dr. Petra Casey, a women’s health doctor at the Mayo Clinic, agreed that most women’s hormones take only a cycle or two to adjust. “Some women experience an interval of time when their periods are irregular or absent, other women immediately get back to a regular period,” she said.
Of course, every woman’s experience is different based on her body, her individual hormone balance and the type of pill she was taking. Just as women react differently to going on the pill, they also react differently to going off the pill. Some woman do report experiencing unpleasant side effects after coming off birth control, but the data doesn’t show this to be the norm.
It’s also important to note that there’s no “adjustment period” when it comes to fertility — you can become pregnant as soon as you stop taking the pill. Dweck suspects that some anecdotes about post-pill diminished fertility are actually due to aging, rather than anything inherent in oral contraceptives.
“If someone is on the pill for 10 or 15 years, the very fact that they’ve aged in that time is going to alter their fertility,” Dweck said. “Starting from 35, fertility goes down… and some people are even saying that starting from 32 fertility decreases. From 25 to 35 you may have a drop in fertility based on age alone, so you can’t really blame the pill for that.”
However, there is one important caveat here. Advancing age and preexisting hormone imbalances could cause fertility issues after a woman stops taking oral contraceptives. And for a small percentage of women, post-pill amenorrhea — the failure to resume menstruating six or more months after stopping oral contraceptives — can be linked to fertility issues.
The bottom line? A woman’s body and her experience with the pill — getting on it, staying on it, and going off it — is totally individual, but there’s no reason to expect a less-than-smooth transition back to your normal hormone balance.
“Ask Healthy Living” is for informational purposes only and is not a substitute for medical advice. Please consult a qualified health care professional for personalized medical advice.